Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX

May 21, 2014Ward County, Winkler County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2014, 4:51 PM CDT for Ward County, Winkler County, Texas; Lea County, New Mexico. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 4:51 PM CDT (21:51 UTC)
Expired
May 21, 2014, 5:45 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:55 PM CDTHAIL 11 Se Wink, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-572 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS54 KMAF 212151
SVRMAF
NMC025-TXC475-495-212245-
/O.NEW.KMAF.SV.W.0016.140521T2151Z-140521T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARD COUNTY IN WEST TEXAS...
  WINKLER COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 545 PM CDT/445 PM MDT/

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF WINK...OR 14 MILES SOUTH OF KERMIT...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WINK...
  WINKLER COUNTY AIRPORT...
  KERMIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3213 10331 3204 10282 3149 10293 3158 10332
TIME...MOT...LOC 2151Z 205DEG 26KT 3168 10311

$$
HLUCHAN
2 follow-up statements
090 
WWUS54 KMAF 212213
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT WED MAY 21 2014

NMC025-TXC475-495-212245-
/O.CON.KMAF.SV.W.0016.000000T0000Z-140521T2245Z/
WARD-WINKLER-LEA-
513 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR SOUTHEASTERN LEA...WINKLER AND NORTH CENTRAL WARD
COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WINK AND KERMIT...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...KERMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING/1100 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3154 10293 3171 10332 3211 10321 3204 10282
      3188 10285
TIME...MOT...LOC 2213Z 206DEG 22KT 3179 10307

$$
HLUCHAN
260 
WWUS54 KMAF 212237
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT WED MAY 21 2014

NMC025-TXC475-495-212246-
/O.EXP.KMAF.SV.W.0016.000000T0000Z-140521T2245Z/
WARD-WINKLER-LEA-
537 PM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEA...WINKLER AND
NORTH CENTRAL WARD COUNTIES WILL EXPIRE AT 545 PM CDT/445 PM MDT/...

AT 536 PM CDT/436 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM
WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING/1100 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3154 10293 3171 10332 3211 10321 3204 10282
      3188 10285
TIME...MOT...LOC 2236Z 201DEG 16KT 3191 10301

$$

HLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:47 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 21, 2:47 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Wed May 21 2014

.DISCUSSION...
Potent upper level low pressure area in Nevada will be the main
weather influence this forecast cycle as it slowly moves east
toward the forecast area through early next week. For this evening
the best chance of thunderstorms will be from Lea county New
Mexico south to the western Permian Basin and Davis Mountains
along the surface dryline and in advance of a shortwave moving
northeastward from northern Mexico. A few storms could be strong
to severe given capes forecast to be in the 1000-2000 j/kg range
and 0 to 6 kilometer shear values of 20 to 30 knots. The
convection will have trouble moving eastward given southerly mid
level flow expected. Activity should diminish later this evening
but isolated storms will still be possible after midnight in deep
southerly flow aloft ahead of the western low pressure area.

The chance for thunderstorms will increase to chance category
most areas by Thursday and Friday as the upper low digs southeast
toward southern Arizona and shortwaves from Mexico impinge on the
area increasing large scale lift. Moisture should be adequate
these periods as the upper low develops a surface low over extreme
west Texas and low level moisture from the Gulf of Mexico advects
northwestward. Some storms should become severe these days due to
capes projected to be 1000-2000 j/kg and 0 to 6 kilometer shear
increasing to 20 to 35 knots. Locally heavy rainfall and localized
flash flooding will become a concern given convective nature of
the precipitation falling on hard (drought stricken) and poor
drainage areas.

By Saturday and Sunday the upper level storm system is forecast
to track slowly northeastward from southern Arizona toward the
central Rockies. This should allow the dryline to move further
east toward the west Texas/eastern New Mexico border. In turn the
chance for thunderstorms will shift slowly eastward to include
mainly west Texas by Sunday. Severe storms will continue to be
possible with increasing winds aloft and significant instability
progged. Locally heavy rainfall and localized flooding will remain
a concern particularly in poor drainage areas in urban areas.

By next Monday and Tuesday the upper low is forecast to be
passing by to the north. Thunderstorms will still be possible
across the eastern Permian Basin Monday along a surface trough but
westerly flow aloft should push the better chance of precipitation
to the northeast of the forecast area by next Tuesday. High
temperatures will also become above normal again by next Monday
through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66  81  64  81  /  10  40  50  40
BIG SPRING TX              68  82  68  80  /  10  20  40  50
CARLSBAD NM                65  85  63  86  /  20  20  40  20
DRYDEN TX                  70  86  71  85  /  10  20  30  30
FORT STOCKTON TX           68  84  65  86  /  20  40  40  30
GUADALUPE PASS TX          64  83  61  82  /  10  20  30  20
HOBBS NM                   62  80  60  82  /  30  40  50  30
MARFA TX                   58  79  54  82  /  30  40  30  30
MIDLAND INTL AIRPORT TX    66  82  65  81  /  10  40  40  40
ODESSA TX                  67  83  65  81  /  10  40  40  40
WINK TX                    70  81  66  85  /  20  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/12
Hazardous weather outlook, May 21, 2:19 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT WED MAY 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
219 PM CDT WED MAY 21 2014 /119 PM MDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHEAST NEW
MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS, DAVIS MOUNTAINS AND
INTO THE BIG BEND REGION THIS AFTERNOON AND EVENING.  SOME OF THESE
STORMS COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND
DAMAGING WINDS NEAR 60 MPH.  LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT
OVER MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS.  SEVERE STORMS
WILL ALSO BE POSSIBLE, BUT MAINLY FROM THE SOUTHEAST NEW MEXICO
PLAINS AND NORTHERN PERMIAN BASIN, SOUTH ACROSS THE UPPER TRANS
PECOS AND INTO THE DAVIS MOUNTAINS AND MARFA PLATEAU.  QUARTER TO
GOLF BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE,
AS WILL LOCALLY HEAVY RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA AHEAD OF A LARGE,
SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION FROM
THE SOUTHWESTERN U.S.  SEVERE STORMS, IN ADDITION TO HEAVY
RAINFALL, WILL BE POSSIBLE FRIDAY THROUGH SUNDAY, IF NOT MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 21, 2:41 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT WED MAY 21 2014

TXZ058-059-067-212045-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
241 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES
UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF MENTONE AT 240 PM
CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT FARM TO
MARKET ROAD 5 TO 10 MILES NORTHWEST OF PECOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3185 10370 3179 10333 3135 10356 3139 10377
TIME...MOT...LOC 1940Z 210DEG 21KT 3147 10364
Special weather statement, May 21, 3:28 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT WED MAY 21 2014

TXZ075-212100-
PECOS-
328 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN PECOS COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHWEST OF FIRESTONE TEST TRACK AT 328 PM CDT...MOVING NORTHEAST AT
20 MPH.

LAT...LON 3130 10307 3104 10283 3085 10318 3100 10334
TIME...MOT...LOC 2028Z 226DEG 17KT 3097 10318
Special weather statement, May 21, 4:09 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT WED MAY 21 2014

NMZ029-212145-
NORTHERN LEA COUNTY-
309 PM MDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN LEA COUNTY UNTIL 345 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND STRONG WINDS WAS LOCATED 8 MILES
NORTHEAST OF GLADIOLA AT 308 PM MDT...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE NEAR THE TEXAS/NEW MEXICO STATE LINE WITHIN THE
NEXT 30 MINUTES.

LAT...LON 3357 10305 3315 10305 3311 10306 3308 10307
      3334 10336 3357 10329
TIME...MOT...LOC 2108Z 211DEG 14KT 3338 10311

HLUCHAN
Special weather statement, May 21, 4:26 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT WED MAY 21 2014

TXZ059-060-067-212200-
LOVING-WARD-WINKLER-
426 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL WARD...SOUTHEASTERN LOVING AND SOUTHWESTERN WINKLER
COUNTIES UNTIL 500 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
NORTHWEST OF PYOTE AT 426 PM CDT...MOVING NORTHEAST AT 25 MPH.

A SECOND STORM TO THE SOUTH COULD AFFECT MONAHANS IN THE NEXT HALF
HOUR.

LAT...LON 3192 10306 3149 10280 3141 10320 3165 10336
TIME...MOT...LOC 2126Z 226DEG 20KT 3165 10320

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:43 PM CDTSpecial Weather StatementMAF32 min
May 20, 7:56 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
May 20, 8:29 PM CDTSpecial Weather StatementMAF31 min
May 21, 2:41 PM CDTSpecial Weather StatementMAFLoving64 min
May 21, 3:28 PM CDTSpecial Weather StatementMAFPecos32 min
May 21, 4:09 PM CDTSpecial Weather StatementMAFYoakum36 min
May 21, 4:26 PM CDTSpecial Weather StatementMAFWard, Winkler34 min
May 21, 5:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 21, 5:18 PM CDTSpecial Weather StatementMAFGaines27 min
May 21, 5:44 PM CDTSpecial Weather StatementMAFBrewster46 min
May 21, 5:50 PM CDTSpecial Weather StatementMAFPecos25 min
May 21, 6:12 PM CDTSpecial Weather StatementMAFAndrews, Gaines48 min
May 21, 6:39 PM CDTSpecial Weather StatementMAFWard, Winkler51 min
May 21, 6:53 PM CDTSevere Thunderstorm WarningMAFReeves, Ward, Winkler52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.